1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Proton Pump Inhibitors Increase Risk of Hip Fracture

Many Arthritis Patients Taking NSAIDs Use Proton Pump Inhibitors

By

Updated September 26, 2013

Study Links Hip Fracture to Proton Pump Inhibitors

An increased risk of hip fracture has been linked to the use of proton pump inhibitors, a class of drugs used to treat acid-related conditions such as heartburn and GERD (gastroesophageal reflux disease). According to study results published in the December 27, 2006 issue of the Journal of the American Medical Association, researchers reported that treatment with proton pump inhibitors for more than one year in people over 50 years old was associated with a 44 percent increased risk of hip fracture. The risk was 2.6 times higher for longterm users of proton pump inhibitors at high doses. Duration and dosage of proton pump inhibitor use were both linked to increased hip fracture risk. A smaller, yet similarly increased risk of hip fracture was also associated with H2 blockers, also referred to as histamine-2 receptor blockers (e.g. Tagamet and Pepcid).

  • Of 1,262 elderly patients treated with a proton pump inhibitor for more than a year, one additional hip fracture a year would be tied to the use of proton pump inhibitors.

  • For every 336 elderly patients treated for more than one year with high doses of proton pump inhibitors, one extra hip fracture a year would be tied to the proton pump inhibitor drugs.

Proton Pump Inhibitors With NSAIDs

Many arthritis patients also take proton pump inhibitors (e.g. Nexium, Prevacid, Protonix, and Prilosec) along with nonsteroidal anti-inflammatory drugs (NSAIDs) to reduce potential gastrointestinal side effects associated with NSAIDs.

Study results reported in 2003 at the annual meeting of the American College of Gastroenterology suggested that proton pump inhibitors significantly reduced the risk of ulcers in patients regularly taking NSAIDs. The information left some doctors believing that all patients on NSAIDs should also be taking a proton pump inhibitor, while others felt only patients who were symptomatic with dyspepsia should take proton pump inhibitors. Again in 2004 and 2005, when COX-2 inhibitors (a newer class of NSAIDs touted as causing less gastrointestinal problems) came under scrutiny regarding cardiovascular safety issues, many doctors again advised arthritis patients that a traditional NSAID in combination with a proton pump inhibitor was the better treatment option.

Should Arthritis Patients Stop Taking Proton Pump Inhibitors?

According to rheumatologist Scott J. Zashin, M.D., "Because NSAIDs can increase the risk of gastrointestinal bleeding, many patients at risk for this problem simultaneously take a proton pump inhibitor such as:

  • Prilosec (omeprazole)
  • Nexium (esomeprazole)
  • Aciphex (rabeprazole)
  • Prevacid (lansoprazole)
  • Protonix (pantoprazole)

Risk factors for bleeding include age greater than 60, smokers, taking corticosteroids, aspirin, Coumadin (warfarin), Plavix (clopidogrel) or serotonin uptake inhibitors, and those with a prior history of ulcers or gastrointestinal bleeding. Taking a proton pump inhibitor may decrease the risk of GI bleeding better than H2 antagonists, which include:

  • Pepcid (famotidine)
  • Tagamet (cimetidine)
  • Zantac (ranitidine)

The recent study shows that those patients taking the highest dose of the proton pump inhibitors had an increased risk of osteoporosis and hip fracture. It is still recommended to have a daily intake of 1000-1500 mg of calcium and 400 IU of vitamin D although many people may benefit from up to 800 IU, especially if they do not have a history of kidney stones or an elevated calcium.

Based on this study, I would recommend that patients who need to be on these drugs have their bone density monitored and if low, check a vitamin D level and consider additional treatment to maintain bone strength. Other options include replacing the proton pump inhibitors with a medication called Cytotec (misoprostol) - a medication that gives the most benefit in protecting the stomach from ulcers when taken four times daily. The drug is contraindicated (i.e. should not be used) in women of childbearing age and may be more likely to cause other gastrointestinal symptoms. The other option is to find an alternative treatment so NSAIDs are not needed."

Scott J. Zashin, M.D., is clinical assistant professor at University of Texas Southwestern Medical School, Division of Rheumatology, in Dallas, Texas; an attending physician at Presbyterian Hospitals of Dallas and Plano; a fellow of the American College of Physicians and the American College of Rheumatology; and a member of the American Medical Association. Dr. Zashin is author of Arthritis Without Pain - The Miracle Of TNF Blockers. The book is useful for anyone on one of the biologic drugs (Enbrel, Remicade, Humira) or considering the biologic drugs. Read my review of the book.

Sources:
1. Yang, Yu-Xiao. "Long-term Proton Pump Inhibitor Therapy and Risk of Hip Fracture." JAMA December 27, 2006 <http:/ /jama.ama-assn.org/cgi/content/abstract/296/24/2947>.
2. "Heartburn Drugs Linked to Hip Fracture Risk." MSNBC.com. December 29, 2006. 31 Dec 2006 <http://www.msnbc.msn.com/id/16358462/>.
3. "Proton Pump Inhibitor May Help Prevent Ulcers in Chronic NSAID Users." Medscape. October 15, 2003. 31 Dec 2006 <http://www.medscape.com/viewarticle/463022/>.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.